What is heparin rebound? Exploring the parallel meanings that have existed for over 45 years

In journals for cardiac surgeons and anesthesiologists, the term heparin rebound has predominantly described an anticoagulant condition. In journals for cardiologists and internists, however, the term has been used to describe a procoagulant state. Because precision is one of the fundamental rules in medicine, it may be helpful to foster a more precise understanding of this term.

rebound effect

The has been known for at least half a century in various fields in medicine. For example, there has been a debate about the clinical significance of rebound gastric acid hypersecretion after therapy with proton pump inhibitors1,2 and H2 receptor blockers.3 The rebound concept has also been noted in discussions of pulmonary vascular resistance and inhaled nitric oxide,4,5 lithium discontinuation and manic episodes,6 bronchial issues related to withdrawal of regular beta-agonist treatment,7 cerebral edema,8 and cerebral penetration of applied osmotherapeutic agents.9

Furthermore, rebound insomnia,10 rebound retinal edema,11 and even rebound associated with psoriasis patients12 have been noted. In dermatology, scientists have precisely defined rebound as an additional 25% worsening of symptoms, compared with baseline disease activity, following abrupt cessation of a drug.13,14

Cardiac rebounds

In the realm of cardiology, sometimes fatal rebound effects have been reported when short-acting beta blockers are discontinued abruptly.15-19 For those suffering angina, a rebound phenomenon related to the degree of pre-propranolol (Inderal) angina and relief of pain by the agent had been noted as early as 1975.20 Thus, Miller and colleagues suggested that long-term administration of propranolol should be gradually reduced and activity restricted during its withdrawal.

Hypertensive rebound after discontinuation of angiotensin-converting enzyme inhibitors has also been reported,21 as well as a rebound effect after abrupt discontinuation of statin treatment.22 Moreover, rebound phenomenon of inflammatory response may be a major mechanism responsible for increased cardiovascular events after abrupt cessation of statin therapy, as suggested by the rapid increase in C-reactive protein and interleukin-6 levels in patients with hypercholesterolemia.23 In each of the previous examples, rebound phenomenon is defined as a complication of a drug withdrawal, and is the opposite of its intended action.

Rebound phenomenon has also been noted with antithrombotic agents.24 For instance, unauthorized withdrawal from antiplatelet agents causes rebound platelet activation and a higher risk of secondary vascular events.25 It seems to be true both for prasugrel and for aspirin.26 First mentioned a half century ago27,28 and still considered valid,29 the withdrawal of oral anticoagulants (including cessation of warfarin [Coumadin]30,31 and ximelagatran) may result in rebound hypercoagulability.32

Furthermore, rebound thrombin generation has been reported after interrupting the therapeutic course of parenteral drugs that inhibit thrombin (eg, unfractionated heparin [UFH] and low-molecular-weight heparins [LMWHs]).33,34 A lower probability of this procoagulant rebound effect following heparin withdrawal exists with LMWH compared with UFH.35

Heparin rebound phenomenon

Heparin rebound phenomenon is important because the drug is widely used; 12 million Americans, or one third of hospitalized patients, are exposed to heparin yearly,36 and rethrombosis in the setting of acute coronary syndrome or pulmonary embolism, for example, may be fatal. The previously cited authors33-35 understand that heparin-related rebound phenomenon is a prothrombotic state (hypercoagulability), and this view is represented in some additional recent works.32,37-42 This meaning is analogous with nitrate rebound,43 beta blocker rebound,44 and other previously mentioned rebound phenomena.

There is another meaning for heparin rebound, however. The latest Guidelines on Perioperative Blood Transfusion45 cited reports (in the setting of cardiopulmonary bypass surgery)46,47 that defined heparin rebound as the reappearance of anticoagulant activity after adequate neutralization with protamine that may contribute to excessive postoperative bleeding after cardiac surgery.48 After cardiopulmonary bypass surgery, protein- and tissue-bound UFH is released slowly and produces a heparin rebound phenomenon.48,49

Accordingly, a different understanding of heparin rebound phenomenon has lasted for more than 45 years, since the landmark papers by Kolff, who described heparin rebound in 1956 as "a treacherous hemorrhagic phenomenon,"50 by Sise and colleagues,51 who described it in 1961 as "rebound hypercoagulable state," and by Wright52 in 1961, as well as others.53,54

These processes are distinct and clinically important, so precise thinking, speaking, and writing are essential both here and more generally in medicine. In journals for cardiac surgeons and anesthesiologists, heparin rebound has predominantly meant an anticoagulant condition, whereas in journals for cardiologists and internists, it has been recognized as a procoagulant state. The possibility of misunderstanding arises because there have been articles in journals for cardiac surgeons and anesthesiologists55-58 that have atypically used the term heparin rebound to describe a procoagulant state.59 A recent article in a journal for internists, however, referred to heparin-related rebound as rebound anticoagulation.60 Thus, the understanding of heparin-related rebound phenomenon as a procoagulant process in some articles and an anticoagulant process in others has occurred in both types of journals, with procoagulant prevailing in cardiology journals and anticoagulant prevailing in cardiosurgical journals.

In considering this lack of precision associated with the term, it is helpful finally to consider the various definitions found in online medical dictionaries. The Webster's New World Medical Dictionary defines it as "the characteristic of a drug to produce reverse effects when the effect of the drug has passed or the patient no longer responds to it."61 The Online Medical Dictionary uses the definition of "a reversal of response upon withdrawal of the stimulus."62 The MedTerms.com Medical Dictionary defines it as "return of the original symptoms when maneuvers or treatment is discontinued,"63 and Dorland's Illustrated Medical Dictionary defines it as "a reversed response on the withdrawal of a stimulus."64 Thus, in view of such definitions, heparin rebound phenomenon should be interpreted as a prothrombotic condition following discontinuation of heparin.

Conclusions

Two different meanings of heparin rebound phenomenon have existed for at least 45 years. Because precision is one of the fundamental rules in medicine, it may be wise to try to diminish the possible harm caused by imprecise use of the term. In addition to speed of onset and duration of a rebound effect, and the attendant morbidity and mortality risks, it is essential to know two other characteristics: which drug's withdrawal is causing rebound, and what patho-physiologic processes ensue as a result. Thus, one way to avoid confusion about rebound phenomenon is to avoid using only the name of the drug with the word "rebound" (eg, pro-pranolol rebound). It is preferable to identify the process by stating "rebound following withdrawal of" and then insert the name of the drug (eg, hypertension rebound following the withdrawal of propranolol). For a thrombotic tendency or complication of heparin discontinuation, "thrombotic rebound following heparin withdrawal" would be more accurate. As for heparin rebound in patients after cardiopulmonary bypass surgery, the term might be renamed "rebound heparin activity."